Alert archive / Nebraska / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 168, NWS North Platte, NE

July 31, 1997Hayes County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 31, 1997, 8:03 PM CDT for Hayes County, Nebraska. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 1997, 8:03 PM CDT (01:03 UTC)
Expired
Jul 31, 1997, 8:35 PM CDT
In force
32 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Hayes County, NE

The radar

The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1997-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1819 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1997-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1819 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 010103 RRA
SVRLBF
NEC085-010135-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
803 PM CDT THU JUL 31 1997

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE NE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 835 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN NEBRASKA

   ...NORTHWESTERN HAYES COUNTY
 
AT 800 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY NORTH PLATTE
DOPPLER RADAR 19 MILES EAST NORTHEAST OF IMPERIAL OR 18 MILES WEST
NORTHWEST OF HAYES CENTER MOVING NORTHEAST AT 15 MPH.

THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

RLB/GM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:18 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jul 31, 3:18 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
318 PM CDT THU JUL 31 1997

FORECAST PROBLEM...POPS AND TEMPERATURES

18Z SURFACE ANALYSIS INDICATES TROUGH PAST FA INTO EASTERN NEBRASKA
FROM OFK TO GRI. DEWPOINTS REMAIN IN THE MID 60S BEHIND THE TROUGH.
KCYS RADAR INDICATING A THUNDERSTORM OVER THE NE/WY BORDER IN SIOUX
COUNTY. KLNX RADAR CLEAR. WATER VAPOR INDICATES MONSOONAL FLOW TURNING
NORTHEAST AROUND UPPER HIGH ACROSS NEBRASKA. UPPER AIR ANALYSIS FROM
12Z LBF SOUNDING INDICATED A WAVE OVER CENTRAL COLORADO WHICH SHOULD
MOVE INTO FA TONIGHT.

MODELS SHOW PERSISTENT RIDGE OVER THE ROCKIES AND PLAINS THROUGH THE
PERIOD. ANOTHER SURFACE TROUGH MOVES INTO CENTRAL NEBRASKA ON SATURDAY
BUT BEST FORCING NORTH OF STATE.

TONIGHT...SKY SHOULD BECOME MOSTLY CLEAR BEHIND TROUGH EXCEPT FOR
PANHANDLE WHERE ISOLATED THUNDERSTORMS POSSIBLE. THESE COULD DRIFT INTO

ARTHUR GRANT AND WESTERN CHERRY COUNTY BEFORE DYING OFF. WIND SHOULD BE
LIGHT FROM THE EAST

SATURDAY...PARTLY CLOUDY SKY IN THE PANHANDLE AS NEXT TROUGH DEVELOPS.
MOSTLY SUNNY REST OF FA. LIGHT AND VARIABLE WINDS. THUNDERSTORMS SHOULD
BE CONFINED TO WESTERN PANHANDLE NEAR THE WYOMING BORDER.

SATURDAY NIGHT...PARTLY CLOUDY WITH WIDELY SCATTERED THUNDERSTORMS NEAR
TROUGH FOR FA.

SATURDAY...SKY SHOULD BE MOSTLY SUNNY BEHIND TROUGH. THERE IS SOME
FORCING NEAR ANW-ONL FOR MORNING SHOWERS. WINDS SHOULD BE LIGHT AND
VARIABLE.

LBF BU 062/091 063/093 061 113
OGA BU 062/090 062/093 061 123
IML BU 060/092 062/094 061 123
VTN UU 063/093 063/094 061 013
ONL UU 063/092 064/093 061 1-3

FS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:49 PM CDTFlash Flood WarningLBFGarden3 hr
Jul 31, 10:37 PM CDTFlash Flood WarningLBFHayes6 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.